Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 1, NWS Grand Rapids, MI

January 4, 2021

NWS Grand Rapids, MI issued this small craft advisory at Jan 4, 2021, 3:00 AM EST. It took effect at Jan 4, 2021, 1:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2021, 3:00 AM EST (08:00 UTC)
In effect from
Jan 4, 2021, 1:00 PM EST
Expired
Jan 5, 2021, 12:51 AM EST
In force
12 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

763 
WHUS73 KGRR 040800
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
300 AM EST Mon Jan 4 2021

LMZ847>849-041600-
/O.NEW.KGRR.SC.Y.0001.210104T1800Z-210105T0800Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
300 AM EST Mon Jan 4 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
3 AM EST TUESDAY...

* WHAT...Southwest winds 10 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...Grand Haven to Manistee.

* WHEN...From 1 PM this afternoon to 3 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
468 
WHUS73 KGRR 041707
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1207 PM EST Mon Jan 4 2021

LMZ847>849-050115-
/O.CON.KGRR.SC.Y.0001.210104T1800Z-210105T0800Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
1207 PM EST Mon Jan 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST
TUESDAY...

* WHAT...Southwest winds 10 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...Grand Haven to Manistee.

* WHEN...From 1 PM this afternoon to 3 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds and waves will peak this evening
  north of Grand Haven. Another surge of wind and waves is
  possible overnight and the advisory may be expanded to areas
  south of Grand Haven in subsequent forecasts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

DUKE
771 
WHUS73 KGRR 042001
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
301 PM EST Mon Jan 4 2021

LMZ844>846-050415-
/O.EXB.KGRR.SC.Y.0001.000000T0000Z-210105T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
301 PM EST Mon Jan 4 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST TUESDAY...

* WHAT...West winds 10 to 20 knots becoming northwest 15 to 25
  knots early Tuesday. Waves of 1 to 3 feet will increase to 3 to
  5 feet by mid morning Tuesday.

* WHERE...St Joseph to Grand Haven.

* WHEN...Until 4 PM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds and waves will peak this evening 
  north of Grand Haven. Another surge of wind and waves is 
  possible overnight and the advisory may be expanded to areas 
  south of Grand Haven in subsequent forecasts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ847>849-050415-
/O.EXT.KGRR.SC.Y.0001.000000T0000Z-210105T2100Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
301 PM EST Mon Jan 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST TUESDAY...

* WHAT...Southwest winds 10 to 20 knots becoming northwest 15 to
  25 knots early on Tuesday. Waves of 3 to 5 feet are expected.

* WHERE...Grand Haven to Manistee.

* WHEN...Until 4 PM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds and waves will peak this evening 
  north of Grand Haven. Another surge of wind and waves is 
  possible overnight and the advisory may be expanded to areas 
  south of Grand Haven in subsequent forecasts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$


wdm
469 
WHUS73 KGRR 050551
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1251 AM EST Tue Jan 5 2021

LMZ844>849-050700-
/O.CAN.KGRR.SC.Y.0001.000000T0000Z-210105T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1251 AM EST Tue Jan 5 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

The wind is now forecast to stay under 20 knots and the waves
under 4 feet. Thus the hazard has been cancelled.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 3, 11:40 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 3, 11:40 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1140 PM EST Sun Jan 3 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 PM EST Sun Jan 3 2021

- Much of the 7 day forecast on track to be uneventful

- Low clouds and fog expected tonight

- Weak trough Monday night to bring some light snow

&&

.DISCUSSION...(This evening through next Sunday)
Issued at 330 PM EST Sun Jan 3 2021

-- Much of the 7 day forecast on track to be uneventful --

Most of the 7 day forecast period will feature split upper flow
with no major systems expected to impact the forecast area. In
fact, we will have surface ridging in place or at least nearby for
the Tuesday night through Sunday time frame, which is a long
stretch during what is typically an active time of year.
Temperatures look to remain in the 30s for highs and the 20s for
lows for the most part. This is close to normals for this time of
year, maybe a touch on the warm side.

One item of note this week will be the potential for lower clouds
to hang around despite the prevalence of surface high pressure.
Cloud production off the Great Lakes will be possible with
periods of greater than 10C delta T's in place.

-- Low clouds and fog expected tonight --

We are expecting the low clouds to hang in tonight and lower with
time. At 3pm the lowest visibility in the forecast area is 4 miles
at Lansing. Looking at our short term consensus of model
visibilities, fog expands in all areas tonight. The guidance is
showing the potential for 1/4 to 1/2 mile visibility across
Central Lower Michigan. I wouldn't rule it out in all areas
though. At this point not expecting the need for fog headlines
given the fact we have a cloud deck in place already and there is
some wind in the 1000-2000ft layer. Outside of the dense fog
potential we will need to monitor the potential for slick spots on
roadways if the mist is heavy enough to deposit/freeze onto road
surfaces. Lows will generally be in the upper 20s, so not out of
the realm of possibilities to see a few slick spots.

-- Weak trough Monday night to bring some light snow --

Before the upper flow becomes more split and quiet mid week we
will see an upper trough move our direction on Monday and drive
through the area Monday night and Tuesday. Best chance for snow
will come Monday night into Tuesday morning when moisture depth is
a bit deeper. We may be able to squeeze out some snow amounts
of a half inch to an inch in spots, but overall the mid level
moisture looks pretty paltry. It's possible there could be a bit
of an enhancement off of Lake Michigan with marginal delta T's in
the lower teens.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1140 PM EST Sun Jan 3 2021

IFR/LIFR conditions are forecast overnight due to low cigs and
gradual development of patchy fog. A mix of IFR/LIFR conditions
is expected through the day Monday as well due to low clouds and
lingering patchy fog.

Conditions will likely deteriorate further to mainly LIFR and
perhaps some VLIFR Monday night due to fog. In addition there is
potential for a narrow band of snow showers and flurries to move
in from the west. However this should hold off until after 06Z
early Tuesday morning.

&&

.MARINE...
Issued at 330 PM EST Sun Jan 3 2021

Southerly winds will begin to pick up on Lake Michigan tonight,
but winds/waves will remain below Advisory criteria. By morning
though, south winds will have increased to 10-15 knots. The main
question in the marine forecast is whether we reach Advisory
criteria Monday afternoon into Tuesday morning with the passage of
a surface trough. Southwest flow strengthens further to near 20
knots Monday afternoon. Monday night the flow veers northwest and
may reach 20 knots once again. Given this is a marginal event and
winds in the models have been a bit up and down have decided to
hold off once again. The WaveWatch3 is showing hints of 4 footers
here an there from Monday afternoon through Tuesday morning. If we
see tonight's model runs increase a bit an Advisory is possible,
but at this point feel its prudent to hold off given marginal
conditions.

Beyond Tuesday morning, much of the upcoming week looks sub
advisory levels with quiescent conditions forecast.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Laurens
MARINE...Duke
Hazardous weather outlook, Jan 3, 3:40 PM EST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
340 PM EST Sun Jan 3 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-040830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
340 PM EST Sun Jan 3 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

Fog is expected tonight. Some of the fog may become locally dense
with visibilities under a half mile. The fog may produce some slick
spots on area roadways with temperatures below freezing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Some light snow is possible Monday night into Tuesday morning with
accumulations of a dusting to around an inch possible in spots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-040830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
340 PM EST Sun Jan 3 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Conditions may become hazardous to smaller craft from Monday
afternoon into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.